Montana, 2012

Winter Storm in Montana, February 10 to 11, 2012

February 10 to 11, 2012 · NWS BYZ · 3 events in 3 counties and zones

A moist, Pacific flow moved across the Billings Forecast Area. The moist flow overrunning a shallow arctic air mass resulted in heavy snow across the foothills locations of the Beartooth/Absaroka Mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A moist, Pacific flow moved across the Billings Forecast Area. The moist flow overrunning a shallow arctic air mass resulted in heavy snow across the foothills locations of the Beartooth/Absaroka Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 10, 3:43 AM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Feb 10, 3:43 AM MST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
343 AM MST FRI FEB 10 2012

.SHORT TERM...VALID FOR TDY AND SAT...

ARCTIC FRONT PUSHED WESTWARD THROUGH BILLINGS LATE LAST EVENING
BUT HAS YET TO MAKE IT TO BIG TIMBER AS BILLINGS CURRENTLY AT 18
DEGREES WITH BIG TIMBER AT 36 DEGREES. THE FRONT WILL CONTINUE
ITS WESTWARD PROGRESSION AND IS EXPECTED TO MAKE IT TO LIVINGSTON
BY MID MORNING. SATELLITE SHOWING A NARROW BAND OF LOW LEVEL
CLOUDS FROM MILES CITY TO ROUGHLY BILLINGS NORTHWARD TO THE
CANADIAN BORDER AND SOUTHEAST TO THE WYOMING BORDER. EAST AND
WEST OF THIS LINE SKIES ARE MAINLY CLEAR. WITHIN THIS BAND OF
CLOUDS...RADAR SHOWING SOME ECHOES FROM NORTHEAST YELLOWSTONE
COUNTY TO ROSEBUD COUNTY THEN SOUTH INTO SHERIDAN COUNTY. SOME
LIGHT SNOW HAS JUST BEGUN IN SHERIDAN WITH VISIBILITIES OF 9
MILES. THIS BAND OF SNOW SHOULD SLOWLY MOVING SOUTHWEST INTO
BILLINGS BY DAYBREAK AND THE FOOTHILLS LOCATIONS BY MID TO LATE
MORNING.

DYNAMICS ARE NOT TOO STRONG WITH THIS SNOW EVENT. HOWEVER...THERE
WILL BE SOME LIFT BUT MAIN MECHANISM WILL BE LIGHT NORTHEAST
WINDS RESULTING IN A SHALLOW UPSLOPE FLOW AND SOME LIFT COMBINED
WITH SOME PACIFIC MOISTURE OVERRUNNING THE ARCTIC AIRMASS.
ISENTROPIC LIFT IS NOT TOO IMPRESSIVE BUT IT DOES EXIST MAINLY
FROM LIVINGSTON SOUTHEAST ACROSS THE BEARTOOTH FOOTHILLS. TIME
HEIGHTS FROM HARLOWTON TO BILLINGS AND SHERIDAN NOT OVERLY
IMPRESSIVE EITHER AS MAIN DENDRITIC ZONE IS QUITE HIGH. SIMILAR
TIME HEIGHTS EXIST FOR THE RED LODGE AREA AS WELL. AS A
RESULT...WILL LEAVE CURRENT ADVISORIES AS IS AND NOT ADD ANY NEW
ZONES AT THIS TIME. WILL CONTINUE TO MONITOR TRENDS TO SEE HOW
SNOW DEVELOPS AS CONFIDENCE REMAINS LOW TO EXACTLY WHERE SNOW
BANDS WILL BE LOCATED. THERE MAY BE A NEED TO TWEAK ADVISORIES AS
THE MORNING PROGRESSES.

LIGHT SNOW WILL CONTINUE TONIGHT INTO EARLY SATURDAY AFTERNOON
ROUGHLY ALONG AND WEST OF A ROUNDUP TO BILLINGS TO SHERIDAN LINE
WITH LIGHT SNOW BECOMING MORE IN THE FORM OF SNOW SHOWERS BY
LATER SATURDAY AFTERNOON INTO SATURDAY NIGHT.

HIGH TEMPERATURES HAVE PRETTY MUCH ALREADY BEEN REACHED FROM
BILLINGS EASTWARD WITH READINGS REMAINING IN THE SINGLE DIGITS
AND TEENS FOR THE DAY. TEMPERATURES WILL BEGIN TO FALL WEST OF
BILLINGS LATER THIS MORNING. LOWS TONIGHT WILL BE QUITE COLD WITH
READINGS IN THE SINGLE DIGITS ABOVE AND BELOW ZERO. HIGHS ON
SATURDAY WILL BE WELL BELOW NORMAL WITH MOST LOCATIONS STRUGGLING
TO MAKE IT INTO THE MIDDLE TO UPPER 20S. HOOLEY

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

SUNDAY WILL SEE WEAK FLOW ACROSS THE REGION AS AN UPPER LEVEL
RIDGE SHIFTS ACROSS THE PACIFIC NORTHWEST AND A WEAK UPPER LOW
SHIFTS FROM EASTERN MONTANA TO THE DAKOTAS. COLDEST AIR RETREATS
EASTWARD AND MAY SEE A BIT OF WESTERLY SURFACE FLOW TO PROMOTE
BETTER MIXING. MOUNTAINS SHOULD SEE SOME SNOWFALL AS IT LOOKS LIKE
A PERIOD OF WARM AIR ADVECTION COULD BEGIN LATE IN THE DAY.

FLOW ALOFT BECOMES ANTICYCLONIC ON MONDAY AS THE RIDGE MOVES INTO
MONTANA BUT IT IS WEAKENING QUICKLY. NOT MUCH IN THE WAY OF
DYNAMICS BUT HIGHER BETTER MOISTURE ADVANCES INTO THE MOUNTAINS SO
AGAIN SOME SNOWFALL IS POSSIBLE. MIGHT BE A TRICKY DAY FOR
TEMPERATURES WITH SUCH LIGHT WINDS THE LACK OF MIXING AND ANY SNOW
COVER COULD HOLD TEMPS BACK FURTHER THAN CURRENTLY PROGGED AND
REACHING THE 40S COULD BE A CHALLENGE.

TUESDAY SEES TROUGHINESS MOVE ACROSS THE REGION BUT ITS A FILLING
WAVE AND DYNAMICS AGAIN ARE MINIMAL WITH CONTINUED WEAK WIND FLOWS
AT THE SURFACE AND ALOFT. WEAK FRONT PUSHED THROUGH THE AREA LATE
IN THE AFTERNOON OR EVENING WILL FORCE SOME CONVERGENCE FOR A SNOW
SHOWER POSSIBILITY ESPECIALLY SINCE THE TROUGH IS EXPECTED TO HAVE
DEEP MOISTURE ASSOCIATED WITH IT. CLOUD COVER SHOULD AGAIN LIMIT
TEMPERATURES AND ADJUSTED TEMPERATURES CLOSER TO AVERAGE GFS
ENSEMBLE VALUES IN THE MID TO UPPER 30S.

WEDNESDAY THROUGH FRIDAY SEE ANOTHER RIDGE LADEN WITH DEEP
MOISTURE PUSH INTO THE AREA WITH SURFACE WIND FLOWS REMAINING
REMARKABLY WEAK. EXPECT TEMPERATURES HANGING IN THE 30S WITH MOUNTAIN
SNOWFALL TRYING TO SPREAD EASTWARD INTO THE PLAINS BY THURSDAY
NIGHT OR FRIDAY AS THE RIDGE AXIS FLOPS INTO CENTRAL MONTANA.
BORSUM

&&

.AVIATION...

COLD FRONT MOVING WESTWARD BETWEEN KBIL AND KLVM THIS MORNING WITH
MVFR CONDITIONS BEHIND THE FRONT OVER SOUTHEAST MONTANA. EXPECT
PRECIPITATION AND LOWERING CLOUDS TO BE COMMON NEAR THE FRONT WITH
IFR CONDITIONS BECOMING COMMON FOR KBIL...KLVM AND KSHR BY 18Z.
LOWEST CEILINGS WILL OCCUR AT KLVM WHERE AIRPORT MINIMUMS MAY BE
APPROACHED. EXPECT CONDITIONS TO CHANGE LITTLE THROUGH FRIDAY
AFTERNOON AND EVENING FOR ALL LOCATIONS. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 019 006/024 015/035 020/039 023/036 023/038 023/038
    9/S 84/S    31/M    11/B    12/J    21/B    11/B
LVM 024 013/030 018/036 022/037 018/035 020/036 017/036
    9/S 97/S    41/M    11/B    12/J    21/B    11/B
HDN 023 006/028 011/035 020/039 021/037 021/039 020/039
    9/S 73/S    21/M    11/B    12/J    21/B    11/B
MLS 016 905/027 007/033 019/038 022/036 021/038 021/038
    2/S 01/U    01/B    11/B    12/J    21/B    11/B
4BQ 014 902/029 011/032 019/039 022/037 021/038 021/038
    7/S 31/B    01/B    11/B    12/J    21/B    10/B
BHK 009 908/025 003/030 017/036 019/035 019/035 016/035
    0/B 00/U    00/U    11/U    12/J    21/B    10/B
SHR 026 009/028 013/035 021/039 018/035 019/036 016/036
    8/S 74/S    32/J    11/B    12/J    21/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM MST SATURDAY FOR
      ZONES 34-41-64>66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 10, 4:58 AM MST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
458 AM MST FRI FEB 10 2012

MTZ028>042-056>058-063>068-WYZ098-099-111200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
458 AM MST FRI FEB 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

PACIFIC MOISTURE OVER RUNNING A COLD CANADIAN AIRMASS BUILDING
INTO THE AREA WILL BRING THE POTENTIAL FOR SNOW ACCUMULATIONS
TODAY AND TONIGHT. ACCUMULATING SNOW WILL GENERALLY FALL ALONG
AND WEST OF A ROUNDUP TO ASHLAND LINE...WITH 1 TO 3 INCHES
POSSIBLE. A HEAVIER AREA OF 3 TO 6 INCHES OF SNOW IS POSSIBLE
FROM LIVINGSTON TO COLUMBUS...INCLUDING BIG TIMBER. THE BEARTOOTH
FOOTHILLS AND PARADISE VALLEY WILL ALSO SEE SIMILAR HEAVIER
ACCUMULATIONS. THE HEAVIEST SNOWFALL IS EXPECTED TO END BY
SATURDAY MORNING...HOWEVER LIGHT SNOW MAY CONTINUE INTO SUNDAY IN
SOME LOCATIONS.

PERSONS PLANNING TRAVEL OR OUTDOOR ACTIVITIES TODAY INTO THE
WEEKEND SHOULD BE PREPARED FOR POOR TRAVEL CONDITIONS AND
DIFFICULT WINTER WEATHER...ESPECIALLY ALONG I-90 WEST OF COLUMBUS
AND HIGHWAY 89 SOUTH OF LIVINGSTON. RANCHERS SHOULD TAKE
PRECAUTIONS TO PROTECT YOUNG LIVESTOCK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AREAS OF LIGHT SNOW WILL CONTINUE INTO SATURDAY MORNING ALONG AND
WEST OF A SHERIDAN TO BILLINGS TO ROUNDUP LINE. ONLY MINOR
ACCUMULATIONS ARE EXPECTED ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOOLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Red Lodge Foothills

When
February 10, 8:00 AM MST to February 11, 3:00 AM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 9 inches were reported in and around Red Lodge.

Winter Storm, Paradise Valley

When
February 10, 8:00 AM MST to February 11, 3:00 AM MST
Where
Paradise Valley forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 7 inches along with snow covered and slick roads were reported from about Livingston to 15 miles south of Livingston in the Paradise Valley.

Winter Storm, Livingston Area

When
February 10, 8:30 AM MST to February 11, 3:00 AM MST
Where
Livingston Area forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall amounts of 7 to 9 inches along with bad road conditions were common around the Livingston area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358812, 358816, 358814.